Journal of the Mathematical Society of Japan

Arnold's problem on monotonicity of the Newton number for surface singularities

Szymon BRZOSTOWSKI, Tadeusz KRASIŃSKI, and Justyna WALEWSKA

Advance publication

This article is in its final form and can be cited using the date of online publication and the DOI.

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

According to the Kouchnirenko Theorem, for a generic (meaning non-degenerate in the Kouchnirenko sense) isolated singularity $f$ its Milnor number $\mu (f)$ is equal to the Newton number $\nu (\mathbf{\Gamma}_{+}(f))$ of a combinatorial object associated to $f$, the Newton polyhedron $\mathbf{\Gamma}_+ (f)$. We give a simple condition characterizing, in terms of $\mathbf{\Gamma}_+ (f)$ and $\mathbf{\Gamma}_+ (g)$, the equality $\nu (\mathbf{\Gamma}_{+}(f)) = \nu (\mathbf{\Gamma}_{+}(g))$, for any surface singularities $f$ and $g$ satisfying $\mathbf{\Gamma}_+ (f) \subset \mathbf{\Gamma}_+ (g)$. This is a complete solution to an Arnold problem (No. 1982-16 in his list of problems) in this case.

Article information

Source
J. Math. Soc. Japan, Advance publication (2019), 12 pages.

Dates
Received: 3 August 2017
Revised: 24 July 2018
First available in Project Euclid: 14 June 2019

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1560499224

Digital Object Identifier
doi:10.2969/jmsj/78557855

Subjects
Primary: 32S25: Surface and hypersurface singularities [See also 14J17]
Secondary: 14B05: Singularities [See also 14E15, 14H20, 14J17, 32Sxx, 58Kxx] 14J17: Singularities [See also 14B05, 14E15]

Keywords
Arnold's problem Milnor number non-degenerate singularity Newton polyhedron

Citation

BRZOSTOWSKI, Szymon; KRASIŃSKI, Tadeusz; WALEWSKA, Justyna. Arnold's problem on monotonicity of the Newton number for surface singularities. J. Math. Soc. Japan, advance publication, 14 June 2019. doi:10.2969/jmsj/78557855. https://projecteuclid.org/euclid.jmsj/1560499224


Export citation

References

  • [1] V. I. Arnold, Arnold's problems, Springer-Verlag, Berlin; PHASIS, Moscow, 2004.
  • [2] M. Beck and S. Robins, Computing the continuous discretely, Springer, New York, 2007.
  • [3] M. Berger, Geometry II, Springer-Verlag, Berlin, 1987.
  • [4] C. Bivià-Ausina, Local Łojasiewicz exponents, Milnor numbers and mixed multiplicities of ideals, Math. Z., 262 (2009), 389–409.
  • [5] M. Furuya, Lower bound of Newton number, Tokyo J. Math., 27 (2004), 177–186.
  • [6] G-M. Greuel and H. D. Nguyen, Some remarks on the planar Kouchnirenko's theorem, Rev. Mat. Complut., 25 (2012), 557–579.
  • [7] J. Gwoździewicz, Note on the Newton number, Uni. Iagel. Acta Math., 46 (2008), 31–33.
  • [8] A. G. Kouchnirenko, Polyèdres de Newton et nombres de Milnor, Invent. Math., 32 (1976), 1–31.
  • [9] A. Lenarcik, On the Jacobian Newton polygon of plane curve singularities, Manuscripta Math., 125 (2008), 309–324.
  • [10] J. Milnor, Singular points of complex hypersurfaces, Princeton University Press, 1968.
  • [11] P. Mondal, Intersection multiplicity, Milnor number and Bernstein's theorem, eprint arXiv:1607.04860, 4 (2016), 1–41.
  • [12] M. Oka, On the weak simultaneous resolution of a negligible truncation of the Newton boundary, Singularities (Iowa City, IA, 1986), Contemp. Math., 90, Amer. Math. Soc., Providence, RI, 1989, 199–210.
  • [13] A. Parusiński, Topological triviality of $\mu$-constant deformations of type $f(x)+tg(x)$, Bull. London Math. Soc., 31 (1999), 686–692.
  • [14] J. H. M. Steenbrink, Semicontinuity of the singularity spectrum, Invent. Math., 79 (1985), 557–565.
  • [15] A. N. Varchenko, Asymptotic behaviors of integrals, and Hodge structures, Current problems in mathematics, 22, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1983, 130–166.